Look for warnings related to high blood pressure or HBP medication
Always read the labels on all over-the-counter medications, especially if you have high blood pressure (HBP or hypertension). Look for warnings to those with high blood pressure and to those who take blood pressure medications. If you have high blood pressure and certainly if you are on prescription medication, consult your health care professional before taking any OTC medications or supplements.
Be careful with supplements or natural (naturopathic) remedies
There are no special pills, vitamins or drinks that can substitute for prescription medications and lifestyle modifications. Talk to your health care professional before taking any over-the-counter drug or supplement that claims to lower your blood pressure. They may not work as advertised and/or interfere with other medications. In fact, some can even raise your blood pressure.
Decongestants may raise your blood pressure
People with high blood pressure should be aware that the use of decongestants may raise blood pressure or interfere with the effectiveness of some prescribed blood pressure medications. Be aware of over-the-counter cold and flu preparations that contain decongestants such as:
Check the sodium content
Some over-the-counter medications are high in sodium, which can also raise blood pressure. Look at the active and inactive ingredients lists for words like “sodium” or “soda.” Note the amount of sodium in the medication. People with high blood pressure should consume less than 1,500 mg of sodium per day from all sources — one dose of some OTCs can contain more than a whole day’s allowance.
Other drugs and substances that can raise your blood pressure include:
- Atypical antipsychotics (for example, clozapine and olanzapine)
- Oral contraceptives
- Non-Steroidal Anti-Inflammatory Drugs (NSAIDs, for example ibuprofen and naproxen sodium)
- Recreational drugs
- Systemic corticosteroids (for example, prednisone and methylprednisolone)
Do not stop taking any prescribed medications without discussing with your health care professional.